Format

Send to

Choose Destination
Pacing Clin Electrophysiol. 2001 Oct;24(10):1572-4.

QT prolongation associated with azithromycin/amiodarone combination.

Author information

1
Department of Cardiology, Long Island College Hospital, Brooklyn, New York, USA. Padmaraj@aol.com

Abstract

Administration of oral azithromycin, in addition to previously well-tolerated long-term amiodarone therapy, was associated with a marked prolongation of QT interval and increased QT dispersion, both substrates for life-threatening ventricular tachyarrhythmia and torsades de pointes. This is a report of QT prolongation and increased QT dispersion associated with the use of azithromycin. The report assumes an added significance, in view of widespread empirical use of this antibiotic for the treatment of lower respiratory infections and belief of its safety in patients with cardiac diseases. Based on the authors' experience, they would like to emphasize that the combination of azithromycin with other drugs known to prolong QT or causing torsades de pointes be used with caution until the question of the proarrhythmic effect of azithromycin is resolved by further studies.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center